Nebraska, 2024

Hail in Nebraska, August 2, 2024

August 2, 2024 · NWS LBF · 2 events in 1 county or zone

Isolated thunderstorms developed during the late afternoon hours over far northern Sheridan and Cherry counties. This activity then tracked to the southeast, becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed during the late afternoon hours over far northern Sheridan and Cherry counties. This activity then tracked to the southeast, becoming severe. Hail up to quarter size was reported in Cherry county south of Merriman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 2, 2:35 PM CST, 2 hours 25 minutes earlier. Its key messages:

  • Showers and thunderstorms expected this afternoon and evening, with lingering showers overnight. The main severe weather threat is strong wind gusts and hail with stronger thunderstorms this evening.
  • Another chance of rain Sunday evening across northern Nebraska, but otherwise a warm, dry weekend is expected.
  • Chances for precipitation increase by Tuesday evening and remain through the end of the week.
Area forecast discussion, Aug 2, 2:35 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
335 PM CDT Fri Aug 2 2024

.KEY MESSAGES...

- Showers and thunderstorms expected this afternoon and
  evening, with lingering showers overnight. The main severe
  weather threat is strong wind gusts and hail with stronger
  thunderstorms this evening.

- Another chance of rain Sunday evening across northern
  Nebraska, but otherwise a warm, dry weekend is expected.

- Chances for precipitation increase by Tuesday evening and
  remain through the end of the week.

&&

.SYNOPSIS...
Issued at 334 PM CDT Fri Aug 2 2024

An upper level ridge is settled over the western United States, with
fairly weak northerly flow aloft over western Nebraska. At the
surface, an area of high pressure is located over south central
Nebraska, with a surface trof to the lee of the Rockies. On
satellite, cumulus is developing across southeastern Wyoming,
northwest Nebraska, and the western Nebraska Panhandle.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 334 PM CDT Fri Aug 2 2024

The surface trof will be the focus for thunderstorm activity the
rest of this afternoon and evening. As of this afternoon, cumulus is
already developing along the boundary. Across the Panhandle, CAPE
values are around 1000 to 1500 J/kg. Shear is quite meager, around
20 kts. Also worth noting, the model trends backing off the tongue
of theta-e across western Kansas. Model soundings indicate inverted
V patterns in the lower atmosphere, supporting the potential for
strong gusts with storms. As storms continue to develop this
afternoon and evening, they should remain fairly isolated to
scattered in nature. While some guidance suggests a brief linear
system forming and tracking across northeast Colorado, the trends
have been towards a more multi cellular mode, with some of the
stronger cells having potential for wind gusts and hail. As the
storms weaken, showers may be expected to continue through Saturday
morning, most notable along southwest Nebraska.

Saturday afternoon will be fairly quiet across the region. As the
showers and cloud cover move out of the region in the morning, skies
become mostly sunny, with no additional precipitation expected.
Guidance has slightly cooled down high temperatures, generally only
1 to 2 degrees and most notably for areas along and south of
Interstate 80. In general, expecting low to mid 90s along and south
of Interstate 80, with mid to upper 90s and possibly 100
degrees across the Sandhills and north central Nebraska.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 334 PM CDT Fri Aug 2 2024

The upper level ridge continues through early in the week. Sunday
evening, as a shortwave progresses through the flow, a low pressure
system is forecast to track through South Dakota. This will be the
focus for a few showers and thunderstorms, most likely across
portions of northern Nebraska. Otherwise, most of the area will
remain warm and dry, with mid to upper 90s for the highs on Sunday.
As an upper level trough begins to push through southwestern Canada
on Monday, a surface low forms out in front. The low is expected to
track a cold front across portions of the region, bringing some
slightly cooler temperatures, mostly in the upper 80s to lower 90s.

By Tuesday, the trough should help to flatten out the ridge, and
bringing a more zonal pattern through the end of the week. From
Tuesday evening through the end of the week, there will be chances
of showers and thunderstorms, which may bring some beneficial
rainfall across the region. The zonal pattern is also expected to
bring some slightly cooler temperatures as well, with highs cooling
off as the week progresses. For now, the expected drop would be from
the low 90s on Tuesday to upper 70s by Friday. Future forecasts will
continue to refine timing and amounts. However, confidence continues
to grow in a return to a cooler, wetter pattern through the end of
the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1258 PM CDT Fri Aug 2 2024

Isolated thunderstorms are possible late this afternoon and
early this evening and are expected to remain west of both the
KLBF and KVTN terminals. Some broken high clouds around 15000 FT
AGL may impact the KLBF terminal this evening before scattering
out overnight. At the KVTN terminal, expect a few to scattered
high clouds overnight with ceilings around 25000 FT AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Richie
SHORT TERM...Richie
LONG TERM...Richie
AVIATION...Buttler
Hazardous weather outlook, Aug 2, 1:48 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
248 PM CDT Fri Aug 2 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-032000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
248 PM CDT Fri Aug 2 2024 /148 PM MDT Fri Aug 2 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated thunderstorms are possible over locations generally west of
a line from Gordon, to Hyannis, to Imperial. A strong to severe
storm is possible with hail up to quarter size and wind gusts up to
60 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms across northern Nebraska Sunday
evening.

Temperatures rise well into the 90s Saturday through Monday, with
heat index values approaching 100 at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 4:12 PM CST, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
512 PM CDT Fri Aug 2 2024

NEZ094-022300-
Western Cherry NE-
512 PM CDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY COUNTY
THROUGH 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Medicine Lake, or 37 miles east of Gordon, moving
southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Round Lake and Indian Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4262 10166 4272 10145 4254 10124 4240 10155
TIME...MOT...LOC 2211Z 328DEG 5KT 4261 10151

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 2, 4:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
539 PM CDT Fri Aug 2 2024

NEZ094-022330-
Western Cherry NE-
539 PM CDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHERRY COUNTY
THROUGH 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Medicine Lake, or 28 miles east of Gordon, moving
southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 61 Crossing The Niobrara River and Intersection of Highway 61
and Shadbolt Road.

This includes Highway 61 between mile markers 204 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4277 10180 4288 10157 4274 10141 4260 10170
TIME...MOT...LOC 2238Z 328DEG 5KT 4276 10164

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 2, 4:41 PM CST, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
441 PM MDT Fri Aug 2 2024

NEZ004-094-022330-
Sheridan NE-Western Cherry NE-
441 PM MDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHERRY AND NORTHEASTERN
SHERIDAN COUNTIES THROUGH 530 PM MDT...

At 441 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms just northwest of Gordon moving southeast at 5 MPH.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gordon and Intersection of Highway 27 and Mills Road.

This includes Highway 20 between mile markers 100 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4286 10238 4296 10217 4282 10194 4265 10224
TIME...MOT...LOC 2241Z 317DEG 4KT 4285 10222

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherry

When
August 2, 5:00 PM CST
Where
Cherry County, 9.02 mi SSE of Merriman
Measured
1 in hail
Reported by
Public
Coordinates
42.800, -101.630

Hail, Cherry

When
August 2, 7:01 PM CST
Where
Cherry County, 29.53 mi SSW of Merritt Res
Measured
0.88 in hail
Reported by
Public
Coordinates
42.260, -101.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205517, 1205518.